Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 621, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Nov 9, 1998, 9:20 PM CST for Pottawatomie County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 1998, 9:20 PM CST (03:20 UTC)
- Expired
- Nov 9, 1998, 10:00 PM CST
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Pottawatomie County, OK
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 8:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS1 KOKC 100322 RRA
SVROKC
OKC125-100400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CST MON NOV 9 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 1000 PM CST
* AT 917 PM CST DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM
CHOCTAW TO EAST OF NOBLE...MOVING EAST AT 45 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE WANETTE...TROUSDALE...TRIBBEY...
TECUMSEH...SHAWNEE...SAINT LOUIS...PINK...PEARSON...MC LOUD...
MAUD...MACOMB...EARLSBORO...DALE...AYDELOTTE AND ASHER
WIND GUSTS TO AT LEAST 70 MPH ARE LIKELY. SEEK SHELTER
INDOORS...AWAY FROM WINDOWS...AND AVOID ELECTRICAL APPLIANCES AND
TELEPHONES.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. MOBILE
HOMES AND HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH
WINDS AND MAY BE OVERTURNED.
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:30 PM CST, 5 hours 50 minutes earlier.
Area forecast discussion, Nov 9, 3:30 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CST MON NOV 9 1998 MAJOR EARLY WINTER STORM CONTINUES TO INTENSIFY OVER THE SRN PLAINS THIS AFTERNOON. AS OF 21Z...SURFACE LOW APPEARS TO FINALLY BE ON THE MOVE WITH THE LOWEST PRESSURES OBSERVED NEAR KDDC. CONCERNS FOR THE TONITE PERIOD ARE WINDS AND TSTORM CHANCES. HAVE OPTED NOT TO REISSUE WIND ADVISORY FOR THIS EVENING ACROSS THE WEST. WINDS MAY MEET CRITERIA FOR AN HOUR OR TWO..BUT THE WEDGE BETWEEN THE COLD FRONT AND DRY LINE WHERE STRONGEST WINDS ARE OCCURRING WILL BECOME EVER MORE NARROW AS THE EVENING PROGRESSES. LOSS OF DAYTIME HEATING AND MIXING OF VERY HIGH MOMENTUM AIR SHUD ALSO HELP WINDS COME DOWN UNDER ADV CRITERIA. ATTM FEEL THIS WILL BE BEST COVERED WITH SHORT TERM FORECASTS. RAPID AIRMASS DESTABILIZATION HAS TAKEN PLACE ACROSS MOST OF THE FA TODAY AND INSTABILITY WILL CONTINUE TO INCREASE IN THE ERN ZONES THIS EVENING. MODIFICATION OF 18Z OUN SOUNDING TO CONDITIONS PRESENT IN CENTRAL AND SW ZONES REVEALS THE CAP IS PERILOUSLY CLOSE TO BUSTING..AND SHUD HAVE NO TROUBLE DOING SO DURING THE LATE AFTERNOON AND EVENING AS LOW LEVEL CONVERGENCE CONTINUES TO INCREASE AHEAD OF FRONT/DRYLINE. TOUGH CALL ON INITIATION AXIS..AND WILL WAIT UNTIL THE LAST MINUTE TO FINE TUNE POPS FOR THIS EVENING OUT WEST. CHANCE TO LIKELY POPS EAST WITH A CHANCE OF SEVERE FOR ALL AREAS ALONG AND AHEAD OF FRONT. SURFACE RIDGE BUILDS IN RATHER QUICKLY OVERNIGHT..WHICH SHUD PUSH FRONT THRU SERN ZONES BY AROUND 9-10Z. HOWEVER..BOMB OUT LOW IS STRONG ENUF TO WRAP SOME MOISTURE AROUND INTO NW OK OVERNIGHT TONITE AND WITH PLUMMETING THICKNESS VALUES AND 850 TEMPS DIVING TO -2 THERE IS THE POSSIBILITY OF RAIN/SNOW SHOWERS IN NW ZONES OVERNIGHT. FOR THE OUT PERIODS...CLEAR AND CALM NITE ON TUESDAY MAY LEAD TO THE FIRST WIDESPREAD FREEZE. RETURN FLOW COMMENCES RAPIDLY ON WED. SYSTEM FOR FRI/FRI NITE BEARS WATCHING AS WELL WITH THE POSSIBILTY OF MORE SUBSTANTIAL RAINS..AND IT MAY BE COLD ENUF FOR SOME FROZEN PRECIP IN THE NW..BUT WAY TO EARLY TO CALL ATTM. MILLER FCSTID = 21 OKC 41 53 34 56 / 50 0 0 0 HBR 38 53 31 56 / 30 0 0 0 SPS 45 57 34 63 / 30 0 0 0 GAG 34 48 31 55 / 30 0 0 0 PNC 40 50 30 55 / 50 0 0 0 DUA 46 59 33 59 / 60 0 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Nov 9, 6:21 PM CST, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CST MON NOV 9 1998
TIME (CST) .....CITY LOCATION.....STATE ...EVENT /REMARKS...
....COUNTY LOCATION....
0605 PM BURLINGTON OK WIND DAMAGE
11/09/98 ALFALFA TREE LIMBS BLOWN DOWN.
REPORTED BY BURLINGTON EM.
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:14 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 31 min |
| Nov 9, 6:46 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 44 min |
| Nov 9, 7:30 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher | 45 min |
| Nov 9, 7:30 PM CST | Severe Thunderstorm Warning | OUN | Grant, Kay | 45 min |
| Nov 9, 7:46 PM CST | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| Nov 9, 7:46 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 44 min |
| Nov 9, 7:47 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 43 min |
| Nov 9, 7:57 PM CST | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 63 min |
| Nov 9, 8:07 PM CST | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 38 min |
| Nov 9, 8:13 PM CST | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Nov 9, 8:18 PM CST | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| Nov 9, 8:18 PM CST | Severe Thunderstorm Warning | OUN | Kingfisher | 27 min |
| Nov 9, 8:26 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 34 min |
| Nov 9, 8:26 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 64 min |
| Nov 9, 8:53 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Noble, Payne | 52 min |
| Nov 9, 8:53 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, McClain, Oklahoma | 52 min |
| Nov 9, 8:53 PM CST | Severe Thunderstorm Warning | OUN | Garvin | 52 min |
| Nov 9, 9:26 PM CST | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Nov 9, 9:26 PM CST | Severe Thunderstorm Warning | OUN | Jefferson | 49 min |
| Nov 9, 9:44 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 46 min |
| Nov 9, 10:08 PM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston | 22 min |
| Nov 9, 10:21 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 54 min |
| Nov 9, 10:21 PM CST | Severe Thunderstorm Warning | OUN | Hughes | 54 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.